Alert archive / West Virginia / Winter Weather Advisories in 2013

Winter Weather Advisory 21, NWS Charleston, WV

December 9, 201328 counties in West Virginia; Boyd County, Lawrence County, Kentucky; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this winter weather advisory at Dec 9, 2013, 2:47 PM EST for 28 counties in West Virginia; Boyd County, Lawrence County, Kentucky; Buchanan County, Dickenson County, Virginia. It took effect at Dec 10, 2013, 1:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2013, 2:47 PM EST (19:47 UTC)
In effect from
Dec 10, 2013, 1:00 AM EST
Expired
Dec 10, 2013, 11:25 AM EST
In force
10 hr
Issued by
NWS Charleston, WV
All 32 counties

Boyd County, KY, Lawrence County, KY, Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KRLX 091947
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EST MON DEC 9 2013

...SNOW TO CREATE HAZARDOUS TRAVEL FOR THE MORNING COMMUTE...

KYZ103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-100400-
/O.NEW.KRLX.WW.Y.0021.131210T0600Z-131210T2000Z/
BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...ASHLAND...LOUISA...CLINTWOOD...GRUNDY...
VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...POINT PLEASANT...
NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...VIENNA...
ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...
HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE...LOGAN...
CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...FLATWOODS...GLENVILLE...
WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...MONTGOMERY...SUMMERSVILLE...RICHWOOD...
CRAIGSVILLE...COWEN...BUCKHANNON...PHILIPPI...BELINGTON...
MARLINTON...ELKINS
247 PM EST MON DEC 9 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT
FROM 1 AM TO 3 PM EST TUESDAY.

* LOCATIONS...PORTIONS OF NORTHEAST KENTUCKY AND SOUTHWEST
  VIRGINIA...AND WEST VIRGINIA.

* HAZARD TYPES...PRIMARILY SNOW. A MIX IS POSSIBLE ACROSS
  SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA BEFORE CHANGING
  TO ALL SNOW.

* SNOW ACCUMULATIONS...1 TO 3 INCHES ACROSS PORTIONS OF NORTHEAST
  KENTUCKY...SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA. 2 TO 4
  INCHES ACROSS CENTRAL AND NORTHERN WEST VIRGINIA LOWLANDS. 3 TO
  6 INCHES ACROSS THE CENTRAL AND NORTHERN WEST VIRGINIA
  MOUNTAINS.

* TIMING...SNOW WILL BEGIN ACROSS THE SOUTH AND WEST BY 2 AM AND
  OVERSPREAD THE REMAINDER OF THE AREA BY 4 AM. THE SNOW WILL END
  FROM WEST TO EAST LATE MORNING TO EARLY AFTERNOON.

* IMPACTS...SNOW WILL QUICKLY ACCUMULATE ON UNTREATED SURFACES TO
  CREATE HAZARDOUS TRAVEL CONDITIONS FOR THE MORNING COMMUTE. SOME
  PATCHY BLACK ICE MAY ALSO DEVELOP ON UNTREATED SURFACES...AHEAD
  OF THE STORM...WITH TEMPERATURES FALLING BELOW FREEZING WITH
  LINGERING MOISTURE ON AREA ROADS.

* WINDS...NORTHWEST 5 TO 10 MPH WITH GUSTS UP TO 15 MPH.

* TEMPERATURES...DROPPING INTO THE MID AND UPPER 20S FOR
  MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF
SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
THIS PHONE NUMBER IS TO BE USED FOR REPORTING PURPOSES ONLY.

YOU CAN ALSO REPORT WINTER WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK
PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES.

ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/RLX.

&&

$$
3 follow-up statements
000 
WWUS41 KRLX 100253
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
953 PM EST MON DEC 9 2013

...SNOW TO CREATE HAZARDOUS TRAVEL FOR THE MORNING COMMUTE...

KYZ103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-101100-
/O.CON.KRLX.WW.Y.0021.131210T0600Z-131210T2000Z/
BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...ASHLAND...LOUISA...CLINTWOOD...GRUNDY...
VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...POINT PLEASANT...
NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...VIENNA...
ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...
HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE...LOGAN...
CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...FLATWOODS...GLENVILLE...
WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...MONTGOMERY...SUMMERSVILLE...RICHWOOD...
CRAIGSVILLE...COWEN...BUCKHANNON...PHILIPPI...BELINGTON...
MARLINTON...ELKINS
953 PM EST MON DEC 9 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM
EST TUESDAY...

* LOCATIONS...PORTIONS OF NORTHEAST KENTUCKY AND SOUTHWEST 
  VIRGINIA...AND WEST VIRGINIA.

* HAZARD TYPES...PRIMARILY SNOW. A BRIEF WINTRY MIX IS POSSIBLE
  ACROSS SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA BEFORE
  CHANGING TO ALL SNOW.

* SNOW ACCUMULATIONS...1 TO 3 INCHES ACROSS PORTIONS OF NORTHEAST
  KENTUCKY...SOUTHERN WEST VIRGINIA...AND SOUTHWEST VIRGINIA. 2 TO
  4 INCHES ACROSS PORTIONS OF CENTRAL AND NORTHERN WEST VIRGINIA
  LOWLANDS. 3 TO 5 INCHES ACROSS PARTS OF THE CENTRAL AND NORTHERN
  WEST VIRGINIA MOUNTAINS.

* TIMING...SNOW WILL BEGIN ACROSS THE SOUTH AND WEST BY 2 AM AND
  OVERSPREAD THE REMAINDER OF THE AREA BY 5 AM. THE SNOW WILL END
  FROM WEST TO EAST LATE MORNING TO EARLY AFTERNOON.

* IMPACTS...SNOW WILL QUICKLY ACCUMULATE ON UNTREATED SURFACES TO
  CREATE HAZARDOUS TRAVEL CONDITIONS FOR THE MORNING COMMUTE. SOME
  PATCHY BLACK ICE MAY ALSO DEVELOP ON UNTREATED SURFACES...AHEAD
  OF THE STORM...WITH TEMPERATURES FALLING BELOW FREEZING AND
  LINGERING MOISTURE ON AREA ROADS.

* WINDS...NORTHWEST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
THIS PHONE NUMBER IS TO BE USED FOR REPORTING PURPOSES ONLY.

YOU CAN ALSO REPORT WINTER WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...
OR BY USING THE TWITTER HASHTAG...NWSRLX.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES.

ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/RLX.

&&

$$
000 
WWUS41 KRLX 100846
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
346 AM EST TUE DEC 10 2013

...SNOW TO CREATE HAZARDOUS TRAVEL FOR THE MORNING COMMUTE...

KYZ103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-101630-
/O.CON.KRLX.WW.Y.0021.000000T0000Z-131210T2000Z/
BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...ASHLAND...LOUISA...CLINTWOOD...GRUNDY...
VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...POINT PLEASANT...
NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...VIENNA...
ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...
HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE...LOGAN...
CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...FLATWOODS...GLENVILLE...
WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...MONTGOMERY...SUMMERSVILLE...RICHWOOD...
CRAIGSVILLE...COWEN...BUCKHANNON...PHILIPPI...BELINGTON...
MARLINTON...ELKINS
346 AM EST TUE DEC 10 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* LOCATIONS...PORTIONS OF NORTHEAST KENTUCKY AND SOUTHWEST 
  VIRGINIA...AND WEST VIRGINIA.

* HAZARD TYPES...PRIMARILY SNOW. A BRIEF WINTRY MIX IS POSSIBLE 
  ACROSS SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA BEFORE 
  CHANGING TO ALL SNOW.

* SNOW ACCUMULATIONS...1 TO 3 INCHES ACROSS PORTIONS OF NORTHEAST
  KENTUCKY...SOUTHERN WEST VIRGINIA...AND SOUTHWEST VIRGINIA. 2 TO
  4 INCHES ACROSS PORTIONS OF CENTRAL AND NORTHERN WEST VIRGINIA
  LOWLANDS. 3 TO 5 INCHES ACROSS PARTS OF THE CENTRAL AND NORTHERN
  WEST VIRGINIA MOUNTAINS...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE.

* TIMING...SNOW IS EXPECTED TO OVERSPREAD THE REMAINDER OF THE
  AREA BY AROUND 5 AM. THE SNOW WILL END FROM WEST TO EAST BETWEEN
  MID MORNING AND EARLY AFTERNOON.

* IMPACTS...SNOW WILL QUICKLY ACCUMULATE ON UNTREATED SURFACES
  WHICH WILL CREATE HAZARDOUS TRAVEL CONDITIONS FOR THE MORNING
  COMMUTE. SOME PATCHY BLACK ICE MAY ALSO DEVELOP ON UNTREATED
  SURFACES...AHEAD OF THE STORM...WITH TEMPERATURES FALLING BELOW
  FREEZING AND LINGERING MOISTURE ON AREA ROADS.

* WINDS...NORTHWEST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...IN THE UPPER 20S AND LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
THIS PHONE NUMBER IS TO BE USED FOR REPORTING PURPOSES ONLY.

YOU CAN ALSO REPORT WINTER WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...
OR BY USING THE TWITTER HASHTAG...NWSRLX.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES.

ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/RLX.

&&

$$
000 
WWUS41 KRLX 101625
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1125 AM EST TUE DEC 10 2013


KYZ103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-101730-
/O.CAN.KRLX.WW.Y.0021.000000T0000Z-131210T2000Z/
BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...ASHLAND...LOUISA...CLINTWOOD...GRUNDY...
VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...POINT PLEASANT...
NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...VIENNA...
ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...
HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE...LOGAN...
CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...FLATWOODS...GLENVILLE...
WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...MONTGOMERY...SUMMERSVILLE...RICHWOOD...
CRAIGSVILLE...COWEN...BUCKHANNON...PHILIPPI...BELINGTON...
MARLINTON...ELKINS
1125 AM EST TUE DEC 10 2013

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE
WINTER WEATHER ADVISORY.

SNOW HAS RAPIDLY COME TO AN END OVER THE WEST VIRGINIA LOWLANDS.
THE LAST OF THE SNOW IS NOW PASSING THROUGH THE EASTERN MOUNTAINS.
ADDITIONAL ACCUMULATIONS BEFORE THE SNOW EXITS WILL BE UNDER ONE
INCH.

SOME SECONDARY AND TERTIARY ROADS MAY NOT HAVE BEEN TREATED FROM
THE EARLIER SNOWFALL...SO DRIVERS ARE URGED TO USE CAUTION.

$$

26

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this winter weather advisory went out at Dec 9, 2:15 PM EST, 32 minutes earlier.

Area forecast discussion, Dec 9, 2:15 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EST MON DEC 9 2013

.SYNOPSIS...
A LOW PRESSURE WAVE CROSSES TODAY. A WEAK SYSTEM CROSSES LATE
TONIGHT INTO TUESDAY WITH SOME SNOW EXPECTED. CHILLY DRY HIGH
PRESSURE FOR WEDNESDAY INTO FRIDAY. ANOTHER SYSTEM THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
1015 AM UPDATE...

ADDED SOME DZ IN WX GRIDS THIS MORNING PER LATEST OBS AND RADAR
TRENDS. STILL SOME SHRA OVER SW VA AND SE WV BUT SHOULD BE GONE IN
NEXT FEW HRS. THINK THE LOW CRUD STRATUS HOLDS MUCH OF THE DAY WITH
STEADY TEMPS...FALLING LATE IN THE AFTN.

NOW FOR UPCOMING SYSTEM. NAM AND 00Z RUNS OF HI RESOLUTION WRFS DEPICT A
BAND OF ADVISORY LEVEL SNOW FROM NEAR MT STERLING TO
HUNTINGTON...NE THRU CHARLESTON...CLARKSBURG AND N MTNS. COARSER
GLOBALS DO NOT DEPICT THIS. APPEARS HIGHER AMOUNTS WOULD BE ACROSS
THE N LOWLANDS AND N MTNS AS THE UPPER TROF APPROACHES TO HELP IN
SOME MESOSCALE BANDING VIA SOME SLANTWISE INSTABILITY AND JET
DYNAMICS. BAND WITH THE UPPER TROF LOOKS TO AFFECT N REACHS OF SE
OH COUNTIES...IE PERRY/MORGAN...WITH AROUND AN INCH BETWEEN OH
RIVER AND ABOUT ATHENS. ALSO DOWN IN COALFIELDS...SE WV/BKW...AND
SW VA...THERMAL PROFILES INDICATE POTENTIAL FOR A MIX. WILL BE
AWAITING NEW GFS...BUT WILL BE MORE THAN LIKELY HOISTING
ADVISORIES FOR PORTIONS OF CWA...IF NOT MOST...GIVEN TIME OF DAY
BULK OF THIS WOULD BE COMING IN...IE MORNING RUSH HOUR AND ALSO
POTENTIAL FOR BLACK ICE DEVELOPING ON ANY UNTREATED ROADS TONIGHT
FROM LEFT OVER MOISTURE AS TEMPS DROP BELOW FREEZING...ABSENT THIS
LITTLE SNOW MAKER COMING.

WILL TRY TO HAVE THINGS HAMMERED OUT BY NOON.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ACTIVE AT THE OUTSET OF THE PERIOD ON TUESDAY MORNING WITH A
QUICK-HITTING SYSTEM PUSHING ACROSS THE AREA. YET ANOTHER WAVE OF
LOW PRESSURE WILL BE RIDING ALONG THE QUASI-STATIONARY FRONT STILL
TO OUR SOUTHEAST WHICH IS PROGGED TO BE LOCATED NEAR THE TN/NC/GA
AREA AT 12Z TUE. MEANWHILE AN UPPER TROUGH WILL BE PROGRESSING
EASTWARD QUICKLY ACROSS THE LOWER/MID OHIO RIVER VALLEY TUE MORNING.
EXPECT TWO DISTINCT AREAS OF PRECIP AT THE OUTSET...ONE ENTERING THE
SE OHIO ZONES AND THE OTHER PUSHING UP FROM THE SW WITH THE SFC LOW.
THESE SHOULD MERGE OVER THE NORTHEAST ZONES BY MID-LATE MORNING ON
IT/S WAY OUT OF OUR AREA. VARIOUS QPF OUTPUT DEPICTING ROUGHLY
0.1-0.2 INCHES IN GENERAL...WITH SOME HIGHER AMOUNTS PARTICULARLY ON
THE FINER RESOLUTION NAM12. TOUGH CALL ON SNOWFALL AMOUNTS WITH SOME
DIFFERENCES IN TIMING OF THE HIGHEST QPF AND WITH THE SYSTEM BEING
SUCH A FAST-MOVER. A GENERAL INCH OR SO APPEARS REASONABLE FOR MUCH
OF THE LOWLANDS LATE MON NIGHT GOING INTO TUE MORNING. THE AREA
HOWEVER COMES UNDER INFLUENCE OF RIGHT ENTRANCE REGION OF STRONG JET
JUST TO OUR NORTHWEST AROUND THE 12Z TUE TIME FRAME WITH GOOD
UNIDIRECTIONAL SPEED SHEAR. A BIT CONCERNED WITH PROGGED EPV AND
THETA-E LAPSE RATE VALS WITH GOOD SATURATION ABOVE THE COLD
DOME...NOT TO MENTION SOME WEAK ELEVATED CAPE...THAT SOME LOCATIONS
MAY SEE SOME ENHANCEMENT OF SNOWFALL RATES/ACCUMULATIONS IN NARROW
MESOSCALE BANDS THROUGH SLANTWISE AND/OR UPRIGHT CONVECTION.
CONSIDERED AN ADVISORY FOR TUE MORNING...BUT AFTER COLLABORATION
WITH SURROUNDING OFFICES DECIDED TO ALLOW DAY SHIFT ONE MORE LOOK AT
LATEST DATA. DID BUMP UP SNOW AMOUNTS...AGAIN...TO AROUND THE 1-2
INCH RANGE WITH SOME 2-3 ACROSS THE NORTHEAST ZONES. SNOWFALL WILL
PRIMARILY BE CONFINED NEAR THE EASTERN MOUNTAINS BY 18Z TUE WITH
ONLY A SLIGHT CHANCE OF LIGHT SNOW REMAINING BY 00Z WED. ALSO NUDGED
MAX TEMPS DOWN A BIT TUESDAY PER LATEST MOS GUIDANCE AND 925MB TEMPS
SUPPORTING. MANY LOCATIONS TUESDAY WILL STRUGGLE TO REACH THE
FREEZING MARK.

HIGH PRESSURE PUSHES IN FROM THE WEST TUESDAY NIGHT AND WEDNESDAY
WITH RAPIDLY CLEARING SKIES TUESDAY NIGHT WITH HIGH PRESSURE CENTER
LOCATED OVER THE SOUTHERN ZONES BY 12Z WED. CLEARING SKIES AND LIGHT
WINDS WILL ALLOW GOOD COOLING WITH TEENS EXPECTED FOR MOST
LOCATIONS...AND EVEN SOME SINGLE DIGITS POSSIBLE OVER SE OHIO AND OF
COURSE THE EASTERN HIGH COUNTRY. AN UPPER TROUGH WILL PASS BY TO THE
NORTH OF THE FORECAST AREA WEDNESDAY RESULTING IN PERHAPS A FEW MORE
CLOUDS NORTH. BUT OTHERWISE A DRY AND SUNNY...BUT COOL...DAY IS ON
TAP FOR WEDNESDAY. MAX TEMPS GENERALLY IN THE LOW/MID 30S FOR THE
LOWLANDS STILL APPEAR ON TRACK WITH VERY LITTLE CHANGE FROM PREV
FCST. SFC WINDS WILL COME AROUND TO THE SOUTHWEST AS SFC HIGH
CONTINUES TO PUSH OFF TO THE EAST. A QUICK MOVING FRONT WILL PUSH
ACROSS THE AREA WED NIGHT...BUT LITTLE MOISTURE WITH IT RESULTS IN
ONLY A BRIEF INCREASE IN CLOUD COVER AND SOME BREEZY POST-FRONTAL
WINDS WED NIGHT...EXCEPT FOR THE FAR NORTHEAST ZONES WHERE JUST
ENOUGH MOISTURE DEPTH MAY BE ENOUGH TO SQUEEZE OUT A LIGHT SNOW
SHOWER. THUS WILL CARRY SLIGHT CHANCE POPS HERE WED NIGHT. SNOW
ACCUMS WILL NOT BE AN ISSUE HOWEVER...WITH ONLY A DUSTING TO A FEW
TENTHS POSSIBLE. MINS AGAIN WILL BE JUST ABOUT IDENTICAL TO TUE
NIGHT/S...WITH TEENS EXPECTED FOR MOST LOWLANDS AND PERHAPS LOWER
20S FOR THE COALFIELDS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODELS SHOWING AN INTERESTING SYSTEM FOR SATURDAY INTO SUNDAY...WITH
POTENTIAL WINTER WEATHER ON THE ONSET. STILL LOTS OF SPREAD IN THE
MODELS HOWEVER...SO WOULD NOT PUT MUCH STOCK IN THE DETAILS AT THIS
TIME. USED A BLEND OF THE GEFS MEAN/ECMWF MEAN/GFS AND ECMWF.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
LIFR CONDITIONS WILL PREVAIL THIS MORNING AS THE LAST AREAS OF
RAIN ASSOCIATED WITH LAST COLD FRONT EXITS EAST OF THE MOUNTAINS
LATE THIS MORNING. PERIODS OF IFR/LIFR VISIBILITIES ARE POSSIBLE
DURING THE PREDAWN HOURS...PERHAPS LASTING UNTIL 14Z AT SOME
PLACES.

ANOTHER ROUND OF SNOW SHOWERS WILL APPROACH FROM THE NORTHWEST LATER
TONIGHT FOR IFR/LIFR CONDITIONS.

AREAS OF LIFR CIGS DEVELOPING MAINLY 03Z THROUGH 14Z OVERNIGHT...LIFTING
TO IFR/MVFR FOR REMAINDER OF TAF PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF IFR/LIFR CIGS MAY VARY FROM CURRENT FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EST 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
CRW CONSISTENCY  H    H    H    H    M    M    H    H    H    H    M    H
HTS CONSISTENCY  H    M    H    H    H    H    H    H    M    H    H    H
BKW CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    M    L    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    H    H    H    H    H    H    M    M    M    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR POSSIBLE IN SNOW MONDAY NIGHT INTO TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ
NEAR TERM...ARJ/30
SHORT TERM...50
LONG TERM...RPY
AVIATION...ARJ

EQUIPMENT...
Hazardous weather outlook, Dec 9, 8:57 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
857 AM EST MON DEC 9 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-101400-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
857 AM EST MON DEC 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW IS EXPECTED TUESDAY MORNING...WHICH MAY RESULT IN HAZARDOUS
DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 9, 12:34 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1234 PM EST MON DEC 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FREEZING RAIN    2 SSW SHADY SPRING      37.68N  81.11W
12/09/2013  E0.25 INCH       RALEIGH            WV   TRAINED SPOTTER

            0.25 TO 0.50 MOSTLY BETWEEN 11 PM AND 7 AM... POWER
            WENT OUT BETWEEN 1130 PM AND MIDNIGHT. EVENT TIME
            ESTIMATED.

&&

EVENT NUMBER RLX1301223

TRM

Nearby

Winter Weather Advisories in West Virginia, 2013Winter Weather Advisories in Kentucky, 2013Winter Weather Advisories in Virginia, 2013Every winter weather advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.